Texas, 2012

Flooding and Hail in Texas, April 29 to 30, 2012

April 29 to 30, 2012 · NWS LUB · 24 events in 6 counties and zones

Moist upslope flow along a retreating east-west oriented surface boundary focused scattered thunderstorms early this evening across the western South Plains. Ample wind shear and instability allowed several of these storms to quickly become supercellular producing very large hail, some giant, accompanied by destructive straight-line winds as they drifted east-southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Moist upslope flow along a retreating east-west oriented surface boundary focused scattered thunderstorms early this evening across the western South Plains. Ample wind shear and instability allowed several of these storms to quickly become supercellular producing very large hail, some giant, accompanied by destructive straight-line winds as they drifted east-southeast. The most prolific supercell developed west-northwest of Levelland around 1800 CST and moved eastward near Highway 114 before merging with another supercell near the Hockley-Lubbock County line. At this point, the supercell intensified further and turned southeast moving across southwest and south-central Lubbock County as a significant high precipitation supercell. Destructive winds and very large hail (up to softball size in a few locations) accompanied this storm as it tracked from near Smyer southeast to Woodrow creating extensive damage to structures and vehicles in its path. A NWS storm survey revealed the most significant damage occurred from wind-driven hail along FM 41 just west of Highway 87 and also between FM 179 and Woodrow Road. In some instances, the west-facing exterior of homes in these areas was completely shredded. This damage was compounded by the supercell's slow motion which resulted in up to a 15-minute period of destructive wind gusts as high as 95 mph as measured by a West Texas Mesonet site located 6SSW Wolfforth.

Later this evening, the low-level jet intensified and ignited additional severe storms over portions of the central and southern South Plains. One of these storms was a slow-moving elevated supercell that moved over areas of southeast Hockley and southwest Lubbock Counties previously impacted by the earlier supercell. This storm created additional instances of large hail; however, excessive rainfall in a short time span over already wet soils lead to large areas of mostly rural flooding. Many roads especially between Levelland and Wolfforth became impassable due to swollen playa lakes. Nearly 20 miles of FM 1585 was inundated with water and disabled at least two vehicles.

Total economic losses were estimated at $25 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 29, 6:10 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 29, 6:10 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
710 PM CDT SUN APR 29 2012

.AVIATION...
CURRENTLY MODESTLY ORGANIZED THUNDERSTORM CLUSTER ABOUT 35 MILES
WEST OF KLBB MAY DRIFT CLOSE TO OR JUST NORTH OF KLBB IN THE NEXT
ONE TO TWO HOURS...WILL KEEP A CLOSE EYE AND ADD AS PREVAILING OR
TEMPO GROUP IF IT GETS ANY NEARER. SOLUTIONS INDICATE KCDS SHOULD
SEE AN OPPORTUNITY FOR THUNDER AS WELL SHORTLY AFTER MIDNIGHT...
WE HAVE RETAINED VICINITY THUNDER MENTION FOR NOW. LOWER
ATMOSPHERE SHOULD MOISTEN AGAIN LATER TONIGHT WITH DECENT CHANCE
FOR MVFR CIGS DEVELOPING...WHICH SHOULD BREAK UP AGAIN AROUND
MIDDAY MONDAY. ADDED PROB30 THUNDER FOR KCDS VERY LATE IN TAF
PERIOD TOMORROW AFTERNOON. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 220 PM CDT SUN APR 29 2012/

SHORT TERM...
FEATURES OF SIGNIFICANCE THIS AFTERNOON WILL BE RETREATING FRONTAL
BOUNDARY...STRETCHING FROM SW OK INTO THE NORTHERN PERMIAN BASIN
ROUGHLY ALONG A LINE AT 19Z FROM LAWTON TO SNYDER TO SEMINOLE. ALSO
DRYLINE IS EXPECTED TO TIGHTEN UP WITH MIXING ACROSS SE NM NEXT FEW
HOURS WITH PUSH EASTWARD LIKELY TOWARD THE SW SOUTH PLAINS. BEST
OPPORTUNITY FOR CONVECTIVE INITIATION APPEARS TO BE ACROSS THE
INTERSECTION OF THESE TWO FEATURES...IN THE 20-22Z TIME FRAME.
HIGH RESOLUTION MODELS HAVE BEEN HINTING AT ISOLATED CELL
DEVELOPMENT IN THE ANDREWS-SEMINOLE-LAMESA AREA MID AFTERNOON ALONG
THE NORTHWARD RETREATING FRONTAL BOUNDARY. HODOGRAPHS SUGGEST WEAK
SUPERCELL/MULTI-CELL CLUSTER ACTIVITY PROPAGATING E-NEWD INTO THE
SOUTHERN ROLLING PLAINS...VICINITY JAYTON-ASPERMONT TOWARD 00Z. FEEL
THIS IS THE MOST LIKELY AREA FOR THUNDERSTORMS ALTHOUGH WITH SOME
CLEARING ACROSS THE CENTRAL SOUTH PLAINS...SOME STORMS COULD DEVELOP
FARTHER NORTH TOWARD LUBBOCK. MODELS HAVEN'T BEEN TOO OPTIMISTIC
ABOUT THIS IDEA HOWEVER. GIVEN STRONG SHEAR AND AT LEAST 2000
MLCAPE...COULD SEE SOME 1-2 INCH HAIL REPORTS SIMILAR TO YESTERDAY/S
STORMS.

OTHER STORMS MAY DEVELOP LATER THIS EVENING IN AREA OF STRONGER
FORCING IN RIGHT REAR ENTRANCE REGION OF UPPER JET ACROSS THE
PANHANDLE...IN AREA OF INCREASING LIFT ALONG/NORTH OF RETREATING
FRONT...AS LOW LEVEL JET STRENGTHENS SOMEWHAT TOWARD 06Z. ALL
INDICATIONS ARE THAT THIS ACTIVITY WILL STAY NORTH OF THE LUB
CWA...ALTHOUGH SEVERE STORMS WILL BE LIKELY IF STORMS MANAGE TO
DEVELOP FARTHER SOUTH IN THE SOUTHERN PANHANDLE.

LOW CLOUDS TO RETURN OVER THE REGION TONIGHT IN THE 06Z-10Z TIME
FRAME...WITH A QUICKER BURN OFF TOMORROW. SHOULD SEE SIGNIFICANTLY
LESS CONVECTIVE COVERAGE MONDAY GIVEN FLAT SLIGHTLY WEAKER...
ANTICYCLONIC FLOW ACROSS WEST TEXAS. STILL PLENTY OF LOW LEVEL
MOISTURE BUT MUCH OF AREA MAY REMAIN WEAKLY CAPPED IN LIGHT SLY FLOW
REGIME.  JAMES

LONG TERM...
MAY SEE SOME CONVECTION DEVELOP MONDAY EVENING ACROSS THE FCST
AREA...MAINLY POTENTIAL FOR ISOLATED TSRA ALONG AND EAST OF THE
DRYLINE WITH BETTER CHANCES ACROSS THE ERN HALF OF THE PANHANDLE
AND WRN OKLAHOMA POSSIBLY AS FAR SOUTH AS THE CHILDRESS AREA NEAR
REMNANT OUTFLOW BOUNDARIES AND/OR FRONTAL BOUNDARY. OTHERWISE THE
WEEK AHEAD LOOKS UNEVENTFUL IF NOT HOT AND DRY. DRYLINE PROGGED TO
MOVE TO THE ROLLING PLAINS OR FARTHER EAST EACH AFTN. BEST CHANCE
FOR ISOLATED TSRA IN THE FCST AREA WILL COME TUESDAY AFTN WITH THE
DRYLINE LIKELY STAYING FARTHEST WEST THAT DAY BUT CAP STRENGTH
WILL BE A CONCERN. WEDNESDAY THROUGH SATURDAY SHOULD SEE THE
DRYLINE SHIFT EAST OF THE AREA WHILE FRIDAY AND SATURDAY WILL SEE
ADDED LIMITING EFFECT OF A RIDGE BUILDING OVERHEAD. MOS TEMPS LOOK
REASONABLE ATTM...THAT IS ABOUT 10 TO 15 DEGREES WARMER THAN
SEASONAL NORMS AND THE WARMEST DAY LOOKING TO BE FRIDAY WITH UPPER
RIDGE IN FORCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  85  55  89  52 /  50  10  10  10  10
TULIA         57  85  59  91  56 /  50  10  20  10  10
PLAINVIEW     58  86  62  92  58 /  50  10  20  10  10
LEVELLAND     58  89  61  93  58 /  40  10  10  10  10
LUBBOCK       59  89  62  94  61 /  40  10  20  10  10
DENVER CITY   57  89  59  92  59 /  30  10  10  10  10
BROWNFIELD    58  90  62  94  59 /  40  10  10  10  10
CHILDRESS     64  85  62  94  63 /  50  30  30  10  10
SPUR          65  86  63  95  61 /  50  20  20  10  10
ASPERMONT     64  88  65  92  64 /  50  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Apr 29, 10:17 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1117 AM CDT SUN APR 29 2012

TXZ021>044-301630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1117 AM CDT SUN APR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE INTERSECTION OF A
DRYLINE AND A COLD FRONT ACROSS THE SOUTHWESTERN SOUTH PLAINS BY
MID AFTERNOON. STORMS MAY DEVELOP AND MOVE NORTHEAST INTO THE
CENTRAL SOUTH PLAINS AND ROLLING PLAINS THIS EVENING. GIVEN
MODERATE INSTABILITY AND WIND SHEAR...LARGE HAIL WILL BE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY...WITH SEVERE
WEATHER POTENTIAL...WILL BE POSSIBLE ACROSS THE SOUTHEASTERN
PANHANDLE AND ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Special weather statement, Apr 29, 6:18 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CDT SUN APR 29 2012

TXZ028-034-300045-
HOCKLEY-LAMB-
718 PM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY  AND LAMB  COUNTIES...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTH OF LITTLEFIELD...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3396 10242 3399 10211 3369 10211 3358 10244
      3376 10259
TIME...MOT...LOC 0018Z 235DEG 20KT 3371 10241

JDV

The radar

The Lubbock radar (KLBB), 56 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 thunderstorm wind, 3 flood, 1 funnel cloud. Local standard time, as filed.

Hail, Lamb

When
April 29, 6:35 PM CST
Where
Lamb County, 0.57 mi W of Littlefield
Measured
1.75 in hail
Reported by
Public
Coordinates
33.920, -102.330

A left splitting storm from the Hockley County supercell moved northeast and produced golfball size hail in Littlefield. No reports of damage were received.

Hail, Hockley

When
April 29, 6:56 PM CST to 7:25 PM CST
Where
Hockley County, 3.64 mi SSW of Whitharral to 5.36 mi NNW of Ropesville
Measured
4.5 in hail
Reported by
Public
Coordinates
33.680, -102.350

An intense supercell produced a swath of significant hail from just north of Levelland southeast to north of Ropesville. Although most hail reports in this swath were baseball size or smaller, hail as large as softballs was observed near Smyer. An unknown amount of damage occurred to property in this hailswath.

Thunderstorm Wind, Hockley

When
April 29, 6:58 PM CST
Where
Hockley County, 2.3 mi E of Levelland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
33.580, -102.330

Off-duty NWS employees estimated winds around 50 knots in the rear flank downdraft of a supercell. These winds snapped a power pole 2E Levelland along Highway 114.

Funnel Cloud, Lubbock

When
April 29, 7:44 PM CST
Where
Lubbock County, 3.99 mi SW of Wolfforth
Reported by
Trained Spotter
Coordinates
33.460, -102.070

A Skywarn storm spotter observed a funnel cloud about 5SW Wolfforth from a high-precipitation supercell.

Thunderstorm Wind, Lubbock

When
April 29, 7:50 PM CST to 8:10 PM CST
Where
Lubbock County, 5.14 mi SSW of Wolfforth to 4.87 mi S of Wolfforth
Measured
83 kt (96 mph) measured gust
Property damage
$5.0 million
Reported by
Mesonet
Coordinates
33.430, -102.050

Destructive downburst winds occurred for a period of 20 minutes immediately south and west of the track of a mesocyclone moving southeast across far southwest Lubbock County. A West Texas mesonet site located 6SSW Wolfforth sampled this region of the supercell and measured the following winds over a span of 20 consecutive minutes:

750 pm CST: West at 51 mph gusting to 80 mph /|755 pm CST: West at 61 mph gusting to 85 mph /|800 pm CST: Northwest at 71 mph gusting to 95 mph /|805 pm CST: Northwest at 55 mph gusting to 70 mph /|810 pm CST: North at 50 mph gusting to 76 mph /

A NWS storm survey revealed that a few trees were uprooted about 5S Wolfforth and that nearby roofs from a house and mobile home were removed.

Hail, Lubbock

When
April 29, 7:51 PM CST to 8:33 PM CST
Where
Lubbock County, 4.19 mi S of Doud to 2.99 mi SSW of Woodrow
Measured
2.75 in hail
Property damage
$20 million
Reported by
Trained Spotter
Coordinates
33.510, -101.940

A destructive high-precipitation supercell exited Hockley County and continued moving southeast across southwest Lubbock County. A significant hailswath accompanied this supercell with hailstones as large as baseballs at times. Reports of baseball size hail were received from the following locations: Slide Rd and 150th St, 120th St and Milwaukee Ave, and also along FM 41 just west and east of Highway 87. Damage to vehicles and homes in this hailswath was severe with many windshields, windows and skylights completely destroyed. Several hundred homes will likely require new roofs.

Thunderstorm Wind, Hockley

When
April 29, 8:00 PM CST
Where
Hockley County, 1.34 mi ENE of Ropesville
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Utility Company
Coordinates
33.430, -102.130

A utility company reported three downed power poles west of Highways 62 and 82 along Foster Road.

Hail, Hockley

When
April 29, 8:15 PM CST
Where
Hockley County, 0.58 mi E of Levelland
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.580, -102.360

Law enforcement reported nickel size hail. No damage was reported.

Thunderstorm Wind, Hockley

When
April 29, 8:30 PM CST
Where
Hockley County, 2.07 mi S of Arnett
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Unknown
Coordinates
33.450, -102.300

Three power poles were knocked over northeast of the intersection of Highway 385 and FM 41.

Hail, Terry

When
April 29, 8:31 PM CST
Where
Terry County, 2.42 mi WSW of Union
Measured
2.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.020, -102.270

A trained spotter lost a windshield to baseball size hail about 3WSW Union.

Hail, Lynn

When
April 29, 8:38 PM CST
Where
Lynn County, 3.53 mi WNW of Wilson
Measured
2.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.330, -101.790

A trained spotter lost a windshield 7E New Home.

Hail, Hockley

When
April 29, 8:50 PM CST
Where
Hockley County, 5.36 mi NNW of Ropesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.490, -102.190

A meteorologist with Texas Tech reported quarter size hail and heavy flooding along FM 1585. No damage was reported.

Hail, Lubbock

When
April 29, 9:04 PM CST
Where
Lubbock County, 6.85 mi SSW of Wolfforth
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
33.410, -102.070

An amateur radio operator reported 2.5 inch diameter hail 5E Ropesville along SR 41. No damage was reported.

Hail, Lubbock

When
April 29, 9:09 PM CST
Where
Lubbock County, 2.15 mi SSE of Woodrow
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.420, -101.810

A trained spotter reported two inch hail covering the ground. No damage was reported.

Hail, Lubbock

When
April 29, 9:12 PM CST
Where
Lubbock County, 0.9 mi SE of Slaton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.420, -101.640

A trained spotter reported quarter size hail. No damage was reported.

Hail, Lynn

When
April 29, 9:17 PM CST
Where
Lynn County, 2.31 mi E of Lakeview
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
33.330, -102.010

An amateur radio operator reported golfball size hail at SR 179 and 211. No damage was reported.

Hail, Garza

When
April 29, 9:29 PM CST
Where
Garza County, 0.69 mi N of Southland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.360, -101.550

A trained spotter reported golfball size hail in Southland. No damage was reported.

Flood, Hockley

When
April 29, 9:33 PM CST to April 30, 12:00 AM CST
Where
Hockley County, 2.61 mi NNE of Ropesville to 7.62 mi ENE of Clauene
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.452, -102.126

Slow-moving thunderstorms moved repeatedly over portions of southeast Hockley County this night deluging some rural areas with up to five inches of rain in three hours. An estimated 20-mile stretch of FM 1585 between Highways 385 and 62/82 became impassable by floodwaters that at times reached nearly three feet deep. At least two cars became disabled after motorists attempted to cross the floodwaters. No injuries were reported.

Hail, Hockley

When
April 29, 9:38 PM CST
Where
Hockley County, 1.5 mi SSE of Ropesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.400, -102.140

A trained spotter reported quarter size hail. No damage was reported.

Hail, Lynn

When
April 29, 10:12 PM CST to 10:15 PM CST
Where
Lynn County, 1.5 mi SSW of Tahoka
Measured
2 in hail
Reported by
NWS Employee
Coordinates
33.160, -101.790

Large hail fell in Tahoka from 2212-2215 CST as reported by a CO-OP observer and a NWS employee. The largest hail up to two inches in diameter fell at 2215 CST. Damage was unknown.

Flood, Lubbock

When
April 29, 10:27 PM CST to April 30, 12:00 AM CST
Where
Lubbock County, 1.8 mi SW of Wolfforth to 2.57 mi SW of Wolfforth
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.480, -102.040

Repeated heavy rains from slow-moving thunderstorms this night produced up to four inches of rain and flooded several area roads. Up to 2.5 feet of flowing water was observed over highway 62/82.

Thunderstorm Wind, Hockley

When
April 29, 10:31 PM CST
Where
Hockley County, 2.82 mi SSE of Levelland Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
33.510, -102.360

Fences were blown down at FM 1585 and FM 3261. The blown down fences allowed between 50 and 60 head of cattle to become loose and block a roadway.

Hail, Lynn

When
April 29, 10:49 PM CST
Where
Lynn County, 1.5 mi SSW of Tahoka
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
33.160, -101.790

Golfball size hail was reported in Tahoka. No damage was reported.

Flood, Garza

When
April 29, 11:32 PM CST
Where
Garza County, 0.58 mi E of Southland to 0.57 mi SE of Southland
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.350, -101.540

Slow-moving thunderstorms this night flooded a portion of Highway 84 near Southland to such an extent that tractor trailers were unable to proceed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368892, 368900, 368901, 370060, 370069, 368935, 370072, 370080, 370073, 370081, 370082, 370083, 370075, 370076, 370077, 370084, 370085, 370086, 370087, 370078, 370088, 370074, 370089, 370090.